Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A rank theorem for infinite dimensional spaces

Author: J. P. Holmes
Journal: Proc. Amer. Math. Soc. 50 (1975), 358-364
MSC: Primary 58C25
MathSciNet review: 0383452
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $ X$ is a Banach space, $ U$ is an open set of $ X$ containing 0, and $ f$ is a continuously differentiable function from $ U$ into $ X$ satisfying $ f(0) = 0$ and $ f'{(0)^2} = f'(0)$. An additional hypothesis is given for $ f$ which, in case $ X$ is finite dimensional, is equivalent to assuming rank $ f'(x) = \operatorname{rank} f'(0)$ for all $ x$ in some neighborhood of 0. Under this hypothesis one obtains a local factorization of $ f$ into $ {h_1} \circ f'(0) \circ {h_2}$ where each of $ {h_1}$ and $ {h_2}$ is a continuously differentiable homeomorphism. In addition there is a neighborhood of 0 in $ {f^{ - 1}}(\{ 0\} )$ which is the image of a continuously differentiable retraction. An application of these results to the theory of differentiable multiplications is given.

References [Enhancements On Off] (What's this?)

  • [1] J. Dieudonné, Foundations of modern analysis, Pure and Appl. Math., vol. 10, Academic Press, New York and London, 1960. MR 22 #11074. MR 0120319 (22:11074)
  • [2] J. P. Holmes, Differentiable projections and differentiable semigroups, Proc. Amer. Math. Soc. 41 (1973), 251-254. MR 0375378 (51:11572)
  • [3] -, Differentiable semigroups, Colloq. Math. (to appear). MR 0369599 (51:5832)
  • [4] J. G. Horne, $ {\mathbf{SL}}(2)$ has no $ {C^1}$ extensions to a half space, Semigroup Forum 7 (1974), 286-291. MR 0412327 (54:453)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58C25

Retrieve articles in all journals with MSC: 58C25

Additional Information

Keywords: Rank theorem, differentiable semigroups
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society